Wyoming, 2014

High Wind in Wyoming, January 26, 2014

January 26, 2014 · NWS CYS · 7 events in 4 counties and zones

A period of strong and gusty post-frontal winds developed over much of southeast Wyoming. Brief gusts of 60 to 70 mph were observed.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of strong and gusty post-frontal winds developed over much of southeast Wyoming. Brief gusts of 60 to 70 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 5:13 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 26, 5:13 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
513 AM MST SUN JAN 26 2014

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 357 AM MST SUN JAN 26 2014

MORNING WATER VAPOR IMAGERY TRACKING TWO DISTINCT AND WELL-
DEFINED ALBERTA CLIPPERS DIVING SOUTHEAST WITHIN NORTHWEST FLOW.
THE LEADING SHORTWAVE CURRENTLY MOVING THRU THE DAKOTAS HAS NOT
HAD MUCH NOTICEABLE IMPACT ON THE CWFA THUS FAR. THE MAIN FOCUS
WILL BE THE TRAILING SYSTEM WHICH WAS AMPLIFYING ACROSS SRN CANADA
THIS MORNING. THE SFC FRONT ASSOCIATED WITH THE STRONGER SECONDARY
SHORTWAVE WAS JUST BEGINNING TO ENTER NRN MONTANA AS OF 10Z. THIS
FTR WILL ACCELERATE AND RACE SOUTH INTO THE CWA BY EARLY THIS
AFTERNOON. ITS INITIAL IMPACT WILL BE FELT IN THE WAY OF STRONG
NORTH/NORTHWEST WINDS IN ITS WAKE. MODELS PROG THE STRONGEST
RIBBON OF WINDS TO FALL EITHER SIDE OF A LUSK TO SIDNEY LINE.
GUSTS TO NEAR 50 MPH ARE EXPECTED THIS AFTERNOON...ESPECIALLY
ALONG EXPOSED RIDGE-TOPS WITHIN THE PINE RIDGE. AS A RESULT...HAVE
HOISTED A WIND ADVISORY FOR THE WESTERN NEBRASKA PANHANDLE IN
EFFECT FROM 9 AM THROUGH 9 PM. THE OTHER FOCUS WILL THIS SYSTEM
WILL BE A PERIOD OF LIGHT SNOW BEGINNING AS EARLY AS MIDDAY TODAY
ACROSS NORTHERN ZONES. THIS AREA OF SNOW WILL SPREAD SOUTH ALONG
THE FRONT BY SUNSET. FRONTAL FORCING ALONG WITH OROGRAPHIC
ENHANCEMENT WILL COMBINE WITH THE FAVORABLY DIVERGENT AREA OF THE
RRQ OF A 150 KNOT H3 JET. THE BEST PERIOD OF SNOW WILL LIKELY HOLD
OFF UNTIL THE EVENING AND OVERNIGHT HOURS. ACCUMULATIONS WILL
REMAIN LIGHT...WITH GENERALLY 1 TO 3 INCHES AT ELEVATIONS ABOVE
5000 FEET. AREAS ABOVE 8000 FEET MAY SEE 3 TO 6 INCHES OF NEW SNOW
FROM THIS SYSTEM. IN EITHER CASE...DO NOT ANTICIPATE THE NEED FOR
ANY WINTER HIGHLIGHTS. SNOW WILL LIKELY LINGER FOR A TIME ON
MONDAY...BEFORE DISSIPATING ON MONDAY AFTERNOON. HEIGHTS RISE
RAPIDLY FOR TUESDAY NIGHT AND WEDNESDAY AS FLOW BEGINS TO TURN
MORE ZONAL. THIS WILL INDUCE A DEVELOPING LEE-SIDE PRESSURE TROUGH
AND RESULTANT TIGHTENING GRADIENT OVER THE WIND CORRIDOR. SUSPECT
WINDS WILL BE TRENDING UPWARD...BUT STILL BELOW HIGH WIND CRITERIA
BY TUESDAY NIGHT.

THE OTHER STORY WITH THIS EVENT WILL BE THE RETURN TO COLD
TEMPERATURES. ALTHOUGH TEMPERATURES WILL BE COOLER TODAY WITH
HIGHS IN THE 30S AND 40S...MONDAY WILL RETURN TO MUCH COLDER
BEHIND THE COLD FRONTAL PASSAGE. H7 PROGS OF -20C TO -24C WILL
ONLY YIELD HIGHS MOSTLY IN THE SINGLE DIGITS AND TEENS. CLEARING
SKIES AND A FRESH SNOWPACK WILL MAKE MONDAY NIGHT THE COLDEST
NIGHT WITH MOST PLACES BELOW ZERO. WOULD NOT BE SURPRISED IF
FORECAST LOWS STILL ARENT COLD ENOUGH MONDAY NIGHT. TEMPERATURES
REBOUND QUICKLY INTO THE 20S ON TUESDAY AS HEIGHTS RISE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 357 AM MST SUN JAN 26 2014

THE MODELS SUGGEST PERIODS OF UNSETTLED WEATHER COULD BE IN STORE
FOR THE EXTENDED PERIOD.  MOIST NORTHWESTERLY FLOW ALOFT WILL RESULT
IN INCREASING CHANCES OF OROGRAPHIC SNOW OVER THE SIERRA MADRE AND
SNOWY RANGES ON WEDNESDAY.  COULD BE VERY WINDY ACROSS THE WIND
PRONE AREAS AS THE GFS SHOWS 700MB WEST WINDS OF AROUND 50 KTS.
FROPA OCCURS ON WED NIGHT WITH SNOW CHANCES SPREADING OVER THE
PLAINS.  AT THIS TIME ACCUMULATIONS APPEAR LIGHT OUTSIDE OF THE
MTNS.  MODEL SPREAD BETWEEN THE GFS AND ECMWF BEGINS TO DEVELOP BY
THURSDAY AND REALLY CONTINUES INTO THE WEEKEND.  THE ECMWF HAS
WIDESPREAD QPF ACROSS THE REGION ON THURS WITH THE FRONT WELL SOUTH
OF THE CWA AND ISENTROPIC ASCENT CONTINUING.  THE GFS HAS LARGELY
WESTERLY DOWNSLOPE FLOW.  FLOW ALOFT BECOMES MORE ZONAL BY FRI AND
SAT WITH A SERIES OF SHORTWAVES MOVING THROUGH.  FORCING FOR PRECIP
WILL BE NORTH OF A BOUNDARY THAT THE MODELS GENERALLY HAVE DRAPED
ACROSS THE NORTHERN ZONES.  WITH DIFFERENCES ON SHORTWAVE TIMING IN
ADDITION TO THE LOCATION OF THE BOUNDARY...JUST WENT WITH SLIGHT
CHANCE TO LOW END CHANCE POPS FROM THURS THROUGH SAT.  TEMPS WILL BE
WARMEST ON WED...HOWEVER IT DOES NOT LOOK LIKE IT WILL BE TOO COLD
AT ANY TIME DURING THE EXTENDED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 509 AM MST SUN JAN 26 2014

VFR CONDITIONS THROUGH THE AFTERNOON BEFORE A FRONT PUSHES ACROSS
THE REGION. NORTHWEST WINDS WILL BECOME QUITE WINDY BY THE EARLY
AFTERNOON...ESPECIALLY OVER THE PANHANDLE WHERE GUSTS TO 40 KTS
WILL BE POSSIBLE. POCKETS OF LIGHT SNOW WILL DEVELOP DURING THE
EVENING BEHIND THE FRONT WITH THE BEST CHANCE OF IFR VIS NEAR THE
SOUTHERN LARAMIE RANGE (KCYS AND KLAR). ISOLATED SNOW SHOWERS WILL
BE POSSIBLE OVER THE PANHANDLE ALONG WITH MVFR CIGS IN THE HOURS
FOLLOWING THE FRONTAL PASSAGE.

&&

.FIRE WEATHER...
ISSUED AT 357 AM MST SUN JAN 26 2014

A STRONG COLD FRONT WILL USHER IN A RETURN TO COLDER TEMPERATURES
ALONG WITH BRINGING A PERIOD OF LIGHT SNOW TO MUCH OF THE
DISTRICT LATER TONIGHT THROUGH EARLY MONDAY. GENERALLY EXPECT 1 TO
3 INCHES ABOVE 5000 FEET...WITH UPWARDS OF 3 TO 6 INCHES ABOVE
8000 FEET. WINDY AND WARMER RETURNS BY THE MIDDLE OF THE WEEK WITH
PERHAPS MORE UNSETTLED BY WEEKS END.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MST THIS EVENING
     FOR NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...HAHN
Hazardous weather outlook, Jan 26, 6:41 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
641 AM MST SUN JAN 26 2014

WYZ101>119-271345-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
641 AM MST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE AREA THIS AFTERNOON AND
EVENING. LIGHT ACCUMULATING SNOW WILL BE POSSIBLE THIS AFTERNOON
THROUGH MONDAY MORNING. ACCUMULATIONS WILL GENERALLY BE LESS THAN 3
INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING ON TUESDAY NIGHT AND CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-271345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
641 AM MST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWESTERLY WINDS WITH GUSTS TO 45 MPH WILL DEVELOP
ACROSS THE PANHANDLE THIS AFTERNOON AND CONTINUE INTO THE EVENING.
A WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING THROUGH 9 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 26, 7:46 AM MST to 11:11 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 26/0831 MST.

High Wind, North Snowy Range Foothills

When
January 26, 8:20 AM MST to 11:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 26/0850 MST.

High Wind, Laramie Valley

When
January 26, 8:30 AM MST to 11:45 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 26/0955 MST.

High Wind, South Laramie Range

When
January 26, 9:31 AM MST to 11:31 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 26/1011 MST.

High Wind, South Laramie Range Foothills

When
January 26, 9:45 AM MST to 10:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 26/1040 MST.

High Wind, South Laramie Range

When
January 26, 9:46 AM MST to 12:06 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 26/1046 MST.

High Wind, South Laramie Range

When
January 26, 10:02 AM MST to 11:32 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 26/1022 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498333, 498334, 498335, 498337, 498342, 498336, 498341.